Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, February 2 to 3, 2012

February 2 to 3, 2012 · NWS OUN · 4 events in 1 county or zone

Scattered severe thunderstorms with heavy high, high winds, and large hail occurred over Woods county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered severe thunderstorms with heavy high, high winds, and large hail occurred over Woods county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 2, 5:20 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 2, 5:20 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CST THU FEB 2 2012

.AVIATION...
STORM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT
AND THROUGH MUCH OF THE DAY TOMORROW TO ALL SITES. ASSOCIATED
IFR/LIFR CEILINGS AND PERHAPS VISIBILITIES WILL ALSO OCCUR. AS
SURFACE LOW CONT TO DEEPEN... GUSTY SOUTHEAST WINDS WILL LIKELY
CONTINUE OVERNIGHT WITH A SLOW SHIFT TO THE SOUTH DURING THE DAY ON
FRIDAY BEFORE COLD FRONT MOVES THROUGH WESTERN SITES BY LATE IN THE
FORECAST PERIOD.

30

&&

.PREV DISCUSSION... /ISSUED 315 PM CST THU FEB 2 2012/

.DISCUSSION...
INCREASING LOW LEVEL MOISTURE AND AN APPROACHING UPPER WAVE FROM
OUT OF OUR WEST WILL INTERACT TO PRODUCE WIDESPREAD POPS ACROSS
OUR AREA FOR THIS EVENING THROUGH FRIDAY. SCATTERED RAIN HAS
ALREADY DEVELOPED ON THE PANHANDLES, ALONG WITH A FEW LIGHTNING
STRIKES. ELEVATED CAPE VALUES WILL BE ON THE INCREASE, WITH 50KT
0-6 KM SHEAR, WILL DESTABILIZE THE ATMOSPHERE FOR CONVECTION TO
BEGIN BREAKING OUT ACROSS THE WESTERN PART OF OUR FORECAST AREA BY
LATE AFTERNOON/EARLY EVENING HOURS, AND EXPANDING EASTWARD AND
MORE WIDESPREAD LATER THIS EVENING AND OVERNIGHT. WITH MODERATE
CAPE AND SHEAR VALUES, SOME OF THE ISOLATED THUNDERSTORMS COULD
INCREASE TO SEVERE, WITH HAIL AS THE MAIN RISK. BY LATE FRIDAY, A
COLD FRONT WILL BEGIN PUSHING ACROSS OUR FORECAST AREA, AS POPS
WILL DECREASE FROM WEST TO EAST AS WELL. FOR THIS WEEKEND, COOLER
BUT MORE SEASONABLE AIR WILL BE SPREADING INTO OUR AREA, AS
CONDITIONS WILL REMAIN DRY.

THE MEDIUM RANGE MODELS BRING A WEAK COLD FRONT BACK INTO OUR AREA
ON TUESDAY. ALTHOUGH BOTH MODELS BRING IN QPF, THE ECMWF IS A
LITTLE MORE AGGRESSIVE. SINCE MOISTURE RETURN BEFORE THE COLD
FRONT PASSAGE WILL BE RATHER WEAK, AND THE CONTINUING MODEL
UNCERTAINTY, ANY POPS WITH THIS SYSTEM WILL REMAIN OUT OF THE
FORECAST FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  68  37  49 /  80  80  20  10
HOBART OK         51  64  34  49 /  80  60  10   0
WICHITA FALLS TX  55  72  39  53 /  80  70  10  10
GAGE OK           46  53  32  45 /  80  30  10  10
PONCA CITY OK     51  63  37  46 /  80  80  50  10
DURANT OK         59  72  46  58 /  80  90  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/67
Hazardous weather outlook, Feb 2, 7:00 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST THU FEB 2 2012

OKZ004>048-050>052-TXZ083>090-031300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN NORTH TEXAS AND MUCH OF WESTERN AND CENTRAL
OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS ALONG AND WEST OF A LINE FROM SEYMOUR AND WICHITA
FALL TEXAS... TO DUNCAN... TO OKLAHOMA CITY... TO GUTHRIE AND
BLACKWELL OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 10 PM
AND CONTINUING THROUGH THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS OVERNIGHT.

DISCUSSION...
LOW-LEVEL MOISTURE WILL CONTINUE TO MOVE NORTHWARD ACROSS TEXAS INTO
OKLAHOMA TONIGHT... WHICH WILL INCREASE INSTABILITY ACROSS THE AREA.
MEANWHILE... AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO THIS
EVENING WILL MOVE OUT INTO THE SOUTHERN PLAINS OVERNIGHT.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS EVENING ACROSS THE
TEXAS PANHANDLE INTO WESTERN OKLAHOMA. AS THIS UPPER LEVEL STORM
SYSTEM MOVES EAST OVERNIGHT... STORMS WILL SPREAD EAST ACROSS THE
REMAINDER OF OKLAHOMA AND NORTH TEXAS. STRONG WIND SHEAR AND WEAK TO
MODERATE INSTABILITY WILL BE SUFFICIENT FOR ISOLATED ELEVATED SEVERE
STORMS WITH THE PRIMARY SEVERE WEATHER THREAT OF HAIL UP TO THE SIZE
OF HALF DOLLARS. SEVERE THUNDERSTORMS WINDS ARE ALSO POSSIBLE BUT
NOT AS LIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING
AND WILL CONTINUE THROUGH THE DAY AS A STRONG STORM SYSTEM MOVES
SLOWLY EASTWARD THROUGH THE PLAINS. STRONG TO SEVERE STORMS WILL
REMAIN POSSIBLE. THE BEST OPPORTUNITY FOR SEVERE STORMS ON FRIDAY
WILL BE ACROSS PARTS OF WESTERN NORTH TEXAS AND CENTRAL AND
SOUTHEAST OKLAHOMA. SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE
AREA FRIDAY NIGHT WITH DRY WEATHER EXPECTED FROM SATURDAY THROUGH
WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
ON FRIDAY FEBRUARY 3.

In the hours before

Special weather statement, Feb 2, 8:38 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CST THU FEB 2 2012

OKZ004-005-009-010-014-030315-
ELLIS OK-HARPER OK-WOODWARD OK-ROGER MILLS OK-WOODS OK-
838 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...ROGER
MILLS...WOODS AND WOODWARD COUNTIES.

AT 838 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11
MILES NORTHWEST OF CAMP HOUSTON TO WEST OF WOODWARD... TO ARNETT...
TO REYDON...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3698 9895 3565 9964 3561 9999 3616 9995
      3699 9955

30
Special weather statement, Feb 2, 9:18 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CST THU FEB 2 2012

OKZ004-005-010-030345-
HARPER OK-WOODWARD OK-WOODS OK-
918 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

AT 918 PM CST...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3687 9914 3676 9893 3649 9917 3659 9936

30
Special weather statement, Feb 2, 9:18 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CST THU FEB 2 2012

OKZ009-014-030345-
ELLIS OK-ROGER MILLS OK-
918 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

AT 918 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER DURHAM...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3612 9978 3598 9958 3570 9990 3578 10001
      3588 10001

30
Special weather statement, Feb 2, 9:37 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CST THU FEB 2 2012

OKZ009-014-030400-
ELLIS OK-ROGER MILLS OK-
937 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

AT 937 PM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
CRAWFORD...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 45 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3622 9971 3610 9950 3580 9981 3591 9998

The radar

The Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Woods

When
February 2, 9:42 PM CST
Where
Woods County, 1 mi N of Freedom
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
36.785, -99.110

Hail, Woods

When
February 2, 10:15 PM CST
Where
Woods County, 8 mi NW of Alva
Measured
1.25 in hail
Reported by
Public
Coordinates
36.882, -98.772

Thunderstorm Wind, Woods

When
February 3, 12:50 AM CST
Where
Woods County, 7 mi SSW of Alva
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.706, -98.718

Thunderstorm Wind, Woods

When
February 3, 1:00 AM CST
Where
Woods County, 4 mi SE of Alva
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.759, -98.619

Small hail was also reported with the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359392, 359393, 359394, 359395.